MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 14355100
Medical Device Problem Codes Detachment of Device or Device Component (2907); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a follow up examination of a patient following a posterior spinal fusion case that the implanted rod separated from the open reduction pedicle screw at l5.No additional information was provided.A revision was scheduled but no information has been provided at the time of this report.
 
Additional Manufacturer Narrative
No device was returned for evaluation and no photographs were provided for review.Additionally, no operative notes and/or radiograph images were provided for review of usage/technique.Information regarding the torque handle used was not provided.Based on the information obtained a root cause of the reported event was unable to be determined, but may have been the result of insufficient torque on lock screws during final tightening or insufficient rod reduction and or normalization.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Warnings, cautions and precautions: correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Additional Manufacturer Narrative
The devices were received september 23, 2024 and the complaint was confirmed and reevaluated.Examination noted one lock screws inferior flat surface has no final lockdown contact marks as expected and appears to have only made contact with the end of the rod on the edge of the internal hex feature.Examination of the two rods show sets of contact marks expected when the lock screw is locked down properly but one position on the rod only has one contact point and it is on the end of the rod confirming the rod was not fully engaged with the lock screw due to insufficient rod overhang thru the tulip and considered a inadvertent procedural error.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries." "potential risks identified with the use of this system, which may require additional surgery, include.Bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." "warnings, cautions and precautions.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.Caution must be taken due to potential patient sensitivity to materials.Do not implant in patients with known or suspected sensitivity to the aforementioned materials.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "all lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw.The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9401879-en p-12/2018.New or updated information located on sections: b4, b6, d4, d6, d9, d10, g3, g4, g6, h2, h3, h4, h6 and h10.
 
Event or Problem Description
Device returned evaluated new or updated information listed on section h10.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk boulevard
san diego, CA 92121
MDR Report Key20050870
Report Number2031966-2024-00205
Device Sequence Number7896639
Product Code NKB
UDI-Device Identifier00887517508300
UDI-Public887517508300
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K223181
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number14355100
Device Lot NumberCT128362
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2024
Supplement Date Received by Manufacturer12/02/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date12/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
13550000 - LOT N351952; ASSOCIATED REDUCTION PEDICLE SCREW (PN UNK)
Patient SexUnknown